Hiroshi Matsuoka , 1 , Takahiro Hayashi 2 , Karen Takigami 2 , Kazuyoshi Imaizumi 3 , Ryoichi Shiroki 4 , Naoki Ohmiya 5 , Kazumitsu Sugiura 6 , Kenji Kawada 7 , Akira Sawaki 7 , Koutaro Maeda 8 , Yousuke Ando 9 , Ichiro Uyama 1
14 July 2020
Immune checkpoint inhibitors (ICIs) targeting programmed cell death protein 1 (PD-1) are used for the treatment of various cancer types. However, immune-related adverse events (irAEs) occur in patients treated with ICIs. Several small-scale studies have reported the onset of irAEs and therapeutic effects of ICIs. Here we report a large-scale retrospective study covering a wide range of cancers. We evaluated irAEs and the therapeutic effects of ICIs and determined whether irAEs could be predicted.
This study included patients treated with the anti-PD-1 antibodies nivolumab or pembrolizumab at Fujita Health University Hospital between December 2015 and March 2019. We retrospectively reviewed the electronic medical records for age, cancer type, pre-treatment blood test data, presence or absence of irAE onset, type and severity of irAEs, outcome of irAE treatment, response rate, progression-free survival and overall survival.
Two hundred-eighty patients received ICIs. The overall incidence of irAEs was 41.1% (115 patients), and the incidence of severe irAEs of grade 3 and higher was 2.8% (eight patients). The most common irAEs were skin disorders, thyroid disorders and interstitial pneumonitis. Patients with irAEs were significantly older than those without irAEs (69.7 versus 66.0 years, P = 0.02). The objective response rate (ORR) in patients with irAEs was 30.4%, which was significantly higher than in patients without irAEs (12.7%; P < 0.01). Both the median overall and progression-free survival were significantly longer in patients with irAEs ( P < 0.01, p < 0.01). Based on the blood test data obtained before ICI therapy, hypothyroidism, thyroid-stimulating hormone levels and thyroglobulin antibody levels were associated with the onset of irAEs. In many patients with irAEs of Common Terminology Criteria for Adverse Events Grade 3 or higher, re-administration of ICIs was difficult, and their outcomes were poor. In contrast, many patients with irAEs of a lower grade were able to resume ICI therapy.